Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 12, NWS Quad Cities, IA

August 22, 2001Hancock County, McDonough County, Illinois; Clark County, Scotland County, Missouri; Lee County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 22, 2001, 11:23 PM CDT for Hancock County, McDonough County, Illinois; Clark County, Scotland County, Missouri; Lee County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 2001, 11:23 PM CDT (04:23 UTC)
Expired
Aug 23, 2001, 3:30 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lee County, IA, Hancock County, IL, McDonough County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 230431
FFWMLI
IAC111-ILC067-109-MOC045-199-230830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTLAND COUNTY IN NORTHEAST MISSOURI
  CLARK COUNTY IN NORTHEAST MISSOURI
  LEE COUNTY IN SOUTHEAST IOWA
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 330 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUED OVER THE   
  WARNED AREA.

* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER
  PORTIONS OF THE WARNED AREA...LEADING TO VERY HIGH RAINFALL RATES
  AND THE LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA. THE HEAVIEST
  RAIN HAS FALLEN FROM JUST SOUTH OF MEMPHIS THROUGH KAHOKA...WAYLAND
  AND KEOKUK INTO SANDUSKY...CARTHAGE AND COLMAR AREAS.  A RAINFALL
  REPORT OF 6.23 INCHES OF RAIN SINCE 7 PM WAS RECEIVED FROM AUGUSTA
  IN SOUTHWEST HANCOCK COUNTY.  ALTHOUGH NO STREAM FLOODING
  HAS BEEN REPORTED...THE OBSERVER SAID SOME STREETS IN AUGUSTA WERE 
  COVERED BY NEARLY A FOOT OF WATER.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4061 9048 4028 9047 4029 9092 4020 9093
          4030 9233 4059 9234

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:40 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Aug 22, 2:40 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT WED AUG 22 2001

.OVERVIEW...ANALYSIS SHOWS WEAK BOUNDARY MOVING SLOWLY SOUTHEAST FROM
CENTRAL ILLINOIS TO WEAK LOW NEAR KALO...BACK TO KSUX AND SOUTHWEST
TO KGCK.  SATELLITE...RADARS SHOW BROKEN AREA OF DEVELOPING SHOWERS AND
STORMS ALONG BOUNDARY...ESPECIALLY NEAR WEAK LOW.  LATEST SURFACE
ANALYSIS SUGGEST FAVORABLE CONDITIONS FOR FURTHER DEVELOPMENT AS
CONVECTIVE TEMPERATURES NOW REACHED...SURFACE CAPES UP TO 3000 J/KG
AHEAD OF AREA OF PRECITATION.  SPC AGREES WITH POTENTIAL AS SEVERE WATCH
JUST ISSUED FOR EASTERN 2/3 OR AREA TIL 8 PM. UPPER AIR AND PROFILERS
SUPPORT VORT MAX EASTERN NEBRASKA HELPING TO KICK PRECIPITATION FOR MUCH
OF CENTRAL IOWA.

...POPS TONIGHT WITH HEAVY RAIN POTENTIAL AND THEN CLEARING WITH
ANOTHER TIMING OF MORE POPS DAY 2/3 MAIN ISSUES...

.DIAGNOSIS AND DAY 1...ETA AGAIN INITIALIZED VERY POORLY WITH UPPER VORT
MAX AND WORSE ON SURFACE BOUNDARIES AND PRECIPITATION...AVN VERIFIES
OVERALL THE BEST WITH NGM CLOSE SECOND.  THIS SUPPORTS TYPICAL LATE
SUMMER CONVECTION EVENT WITH ISOLATED SEVERE AND ALSO POTENTIAL HEAVY
RAINS WITH PRECIPITABLE WATER OF 1.5 TO 2.0.  GO LIKELY SHOWERS AND
STORMS TO END WEST TO EAST MAINLY BY EARLY OVERNIGHT HOURS WITH NORMAL
WORDING FOR HEAVY RAINS AND SOME SEVERE POTENTIAL EARLY. SOME POST
PRECIP CLOUDS TO CLEAR BY MID DAY THURSDAY WITH WEAK SURFACE GREAT LAKES
HIGH. TEMPS WILL TAKE A GENERAL  BLEND OF FWC/MAV BUT TAKE HIGH SIDE
TOMORROW WITH CLEARING AND MARGINALLY LOWER HUMIDITIES TO SUPPORT MAX
HEATING OF BL TEMPS.

.DAY 2...LOTS OF MODEL VARIANCE WITH DEVELOPING WAVE TO SOUTHWEST AND
WILL TAKE AVN SOLUTION WITH SOME INPUTS FROM ETA/UKMET.  THUS...
INCREASING CLOUDS WITH CHANCE OF RAIN SOUTHWEST SECTIONS LATE AND CHANCE
OF SHOWERS AND SOME STORMS ALL AREAS FRIDAY NIGHT WITH TIMING
UNCERTAINTY REASON NOT TO GOING WITH LIKELY AND HOPEFULLY BETTER IDEA
NEXT 12-24 HOURS.  TEMPS...SLIGHTLY ABOVE MAV/FWC OVERALL DUE TO TIMING
OF CLOUDS AND AMOUNT OF DAYTIME SURFACE HEATING.

.EXTENDED (SAT - WED)...LOTS OF MODEL VARIANCE ON TIMING OF CLOSED UTAH
CIRCULATION MOVING ACROSS TO SUPPORT CHANCE POPS FOR NOW SATURDAY AND
WILL TREND TOWARD UKMET VS VERY SLOW AVN WHICH APPEARS UNREASONABLE ON
CLOSED LOW OVER AREA TIL MONDAY. THUS WILL ADJUST MEX/MAV GUIDANCE DAY 3
AND FOR FOLLOWING DAYS WILL TAKE OUT POPS TIL LATE TUE/WED WHEN NEXT
SYSTEM APPROACHES.

.DVN...
IA...SEVERE THUNDERSTORM WATCH TIL 8 PM COUNTIES ALONG HIGHWAY 61.
IL...SEVERE THUNDERSTORM WATCH TIL 8 PM.
MO...NONE.

NICHOLS

In the hours before

Local storm report, Aug 22, 8:34 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0643 PM    NAUVOO                    IL   WIND DAMAGE
08/22/01   HANCOCK                        POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0724 PM    WARSAW                    IL   WIND DAMAGE
08/22/01   HANCOCK                        POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    WARSAW                    IL   WIND DAMAGE
08/22/01   HANCOCK                        MORE POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 8:39 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    CARTHAGE                  IL   URBAN FLOODING
08/22/01   HANCOCK                        STREET FLOODING
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 8:41 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0824 PM    COUNTYWIDE                IL   SMALL STREAM FLOODING
08/22/01   HANCOCK                        WATER COVERING ROUTE 96
                                          SOUTH OF HAMILTON AND
                                          ROUTE 94 NORTH OF
                                          CARTHAGE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 22, 9:35 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    FT MADISON                IA   URBAN FLOODING
08/22/01   LEE                            REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 22, 10:15 PM CDT, 1 hour 8 minutes before
IAZ099-ILZ034-035-MOZ010-230515-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT WED AUG 22 2001

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR MCDONOUGH...
...HANCOCK...LEE...AND CLARK COUNTIES UNTIL 1215 AM CDT...

AT 10 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED A
BAND OF 4 TO 5 INCHES OF RAINFALL HAD FALLEN SINCE 6 PM OVER
PORTIONS OF CENTRAL CLARK COUNTY...SOUTHERN LEE...MUCH OF CENTRAL
HANCOCK...AND SOUTHERN MCDONOUGH COUNTIES.

AT 915 PM...STREET FLOODING WAS REPORTED IN FORT MADISON. ALSO
CREEKS WERE REPORTED SWOLLEN ACROSS SOUTHERN MCDONOUGH COUNTY.

PEOPLE WITH INTERESTS ALONG CREEKS AND SMALL RIVERS ACROSS THE
ADVISORY AREA WILL WANT TO MONITOR FOR RISING WATER LEVELS OVER THE
NEXT FEW HOURS...ESPECIALLY IN CLARK COUNTY MISSOURI. HEAVY RAIN
PRODUCING SHOWERS AND THUNDERSTORMS KEEP FIRING ALONG THE SOUTHEAST
IOWA-NORTHEAST MISSOURI BORDER AND THEN MOVE EAST ACROSS THE ADVISORY
AREA. IF THIS TREND CONTINUES AND THE NUISANCE FLOODING TURNS INTO A
MORE SERIOUS THREAT TO LIFE AND PROPERTY...THE URBAN AND SMALL
STREAM FLOOD ADVISORY MAY NEED TO BE UPGRADED TO A FLASH FLOOD
WARNING.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE
DANGERS OF HIGH WATER AND FLASH FLOODS. USE CAUTION IN AND AROUND
STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH
HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS ONGOING HEAVY RAIN THREAT.

JDH
Local storm report, Aug 22, 10:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 PM CDT WED AUG 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    8 N LURAY                 MO   HEAVY RAIN
08/22/01   CLARK                          STORM TOTAL RAIN OF 2.3
                                          INCHES...INCLUDING 1.45
                                          INCHES FROM 945 TO 1030
                                          PM. REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:42 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough63 min

Nearby

Flash Flood Warnings in Illinois, 2001Flash Flood Warnings in Missouri, 2001Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.